Friday 10 July 2020
Select a region

Lose weight? This slimming drug can kill

Lose weight? This slimming drug can kill

Monday 12 October 2015

Lose weight? This slimming drug can kill


If you're thinking about buying products online to help you lose weight make sure you check the ingredients for a potentially fatal industrial chemical known as DNP.

Despite being illegal, it's still found in some food supplements and slimming aids, particularly those used by body-builders. Its full name is Dinitrophenol, and it's normally found in explosives or pesticides - but despite being ruled illegal for human consumption it is still being used in some weight loss products as it boosts your metabolism.

Now Jersey's Medical Officer of Health has followed colleagues in the UK to warn Islanders about the potentially fatal consequences of using it:

“There has been a sharp rise in reported episodes of severe toxicity in England, with 30 cases so far in 2015 compared with nine for the whole of 2014,” said Dr Susan Turnbull. “The majority of those affected have been teenagers and young adults.

“Five of this year’s cases have been fatal, and given our links with the UK it is prudent that we warn people in Jersey about DNP.”

Stewart Petrie, Head of Environmental Health in Jersey, added “We are not aware of any retailer in Jersey offering products containing DNP for sale, but we would take action if this was the case. We do know that it’s available online, which makes it important Islanders are aware of the risks."

Symptoms to watch out for include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat.

Doctors warn that those symptoms can progress to coma and death in spite of patients receiving medical care; while taking lower amounts of DNP over longer periods may lead to cataracts and skin lesions and affect the heart, blood and nervous system.

They say that toxic effects are more common after use of high doses, but can also occur when the substance is taken in doses recommended on websites or by suppliers. Some cases have even occurred after prolonged and apparently uneventful use.

Islanders who are worried about DNP are urged to contact their Doctor.  

Sign up to newsletter

 

Comments

Comments on this story express the views of the commentator only, not Bailiwick Publishing. We are unable to guarantee the accuracy of any of those comments.

Once your comment has been submitted, it won’t appear immediately. There is no need to submit it more than once. Comments are published at the discretion of Bailiwick Publishing, and will include your username.

There are no comments for this article.

To place a comment please login

You have landed on the Bailiwick Express website, however it appears you are based in . Would you like to stay on the site, or visit the site?